Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 195, NWS Twin Cities, MN

August 10, 2016Douglas County, Pope County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 10, 2016, 4:06 AM CDT for Douglas County, Pope County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2016, 4:06 AM CDT (09:06 UTC)
Expired
Aug 10, 2016, 4:45 AM CDT
In force
39 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Douglas County, MN, Pope County, MN

The radar

The Minneapolis radar (KMPX), 183 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 10:19 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3252 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3252 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WUUS53 KMPX 100906
SVRMPX
MNC041-121-100945-
/O.NEW.KMPX.SV.W.0195.160810T0906Z-160810T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
406 AM CDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN WEST CENTRAL MINNESOTA...
  POPE COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 445 AM CDT

* AT 406 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BARRETT...OR
  22 MILES NORTH OF MORRIS...MOVING EAST AT 55 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  ALEXANDRIA...GLENWOOD...STARBUCK...EVANSVILLE...CARLOS...BRANDON...
  LOWRY...KENSINGTON...CYRUS...HOLMES CITY...LEAF VALLEY AND MILTONA.

THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 81 AND
112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4611 9514 4549 9525 4547 9575 4611 9577
TIME...MOT...LOC 0906Z 268DEG 49KT 4592 9594 

HAIL...1.00IN
WIND...70MPH
 
$$

DWE
1 follow-up statement
834 
WWUS53 KMPX 100930
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 AM CDT WED AUG 10 2016

MNC041-121-100945-
/O.CON.KMPX.SV.W.0195.000000T0000Z-160810T0945Z/
DOUGLAS MN-POPE MN-
430 AM CDT WED AUG 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR DOUGLAS AND POPE COUNTIES...

AT 430 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MILLERVILLE TO NEAR BRANDON TO NEAR CYRUS...MOVING
EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...GLENWOOD...STARBUCK...EVANSVILLE...CARLOS...BRANDON...
LOWRY...KENSINGTON...CYRUS...HOLMES CITY...LEAF VALLEY AND MILTONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4611 9514 4549 9525 4547 9575 4611 9577
TIME...MOT...LOC 0930Z 271DEG 43KT 4608 9553 4591 9561 4564 9577 

HAIL...1.00IN
WIND...60MPH
 
$$

DWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:21 AM CDT, 45 minutes earlier.

Area forecast discussion, Aug 10, 3:21 AM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
321 AM CDT WED AUG 10 2016

.SHORT TERM...(Today and tonight)
Issued at 322 AM CDT Wed Aug 10 2016

The short term concerns are timing and severity of convection
along with flooding threat into tonight.

Initial complex moving into west central MN now will move across
central MN through at least mid morning. Severity may diminish some
after 12z...but strong winds and torential rain may linger some.
This will drop an outflow boundary over central MN today...and will
refocus convective threat in the vicinity of this boundary into the
late afternoon.  Conditional nature of cloud trends and overall
heating potential has added uncertainty to heat indices rising to
100 over much of southern MN. We opted to continue mention in the
HWO for the 95 to 100 scenario.

Numerous variety of hires solutions to the overnight convection
leaves high level of uncertainty to QPF forecast.  We will continue
the higher pop solution for now...as believe some convection will
drop south and east over the region during the night as upper trough
approaches. Still should see high rainfall rates with any organized
convection if that does develop...with PW's still forecast to rise
around 2 inches.  Because of the high uncertainty in overall
location/development of convection into tonight...will leave any
flood watch to later forecasts for tonight period. The severe
weather threat will exist into tonight as well...as modest
instability...shear and boundary will come into play.  Mid level
lapse rates are unstable generally 7-8 C/km...so strong convective
winds and hail will be a definite threat and if a well organized
boundary remains... we could see an isolated tornado threat...mainly
over central MN late afternoon/early evening.

.LONG TERM...(Thursday through Tuesday)
Issued at 322 AM CDT Wed Aug 10 2016

The long term period will start off on an activate note, with
showers and thunderstorms likely ongoing Thursday morning as
strong isentropic upglide occurs ahead of the approaching front
stretching from northwestern MN across eastern SD. The primary
concern on Thursday will be heavy rainfall, given the precipitable
water bullseye of 2+ inches will be centered over the area. May
quite possibly need a flood watch over at least a portion of the
area, but will need to see how the Wednesday convection pans out
first and what areas get a decent amount of rainfall. Any severe
storms would be tied to the frontal passage Thursday
afternoon/eve, although at this point the shear looks fairly weak
and destabilization will be tough to come by given anticipated
convection earlier in the day.

Could see some lingering showers and thunderstorms in the far east
(west central WI) on Friday, but for the most part dry weather is
expected in the wake of the front through the weekend.
Temperatures will retreat below climatological normals, with highs
generally in the 75 to 80 degree range on Saturday and Sunday.

Next week features the transition to semi-zonal flow, which will
mean the opportunity for quick/fleeting precip chances as weak
impulses traverse the fast-moving flow. Temperatures will also
return to near to above normal values for mid-August.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1046 PM CDT Tue Aug 9 2016

The overnight convective trends are becoming more clear. Storms
in south central and southwest ND will likely track eastward
overnight, with KAXN having the best chance for TSRA after 09z.
Short term solutions would move this activity to the north of KSTC
during the morning with only some showers reaching as far south
as KRWF and KMSP. With very moist low level air in place across
the region, there is still the threat for fog and stratus,
especially at KRNH and KEAU where high level cloudiness will be
minimal from the thunderstorms approaching from ND. Therefore,
kept the MVFR or lower conditions in. After the morning convection
on Wednesday, further development will likely not occur until
evening. This activity will likely be across the eastern Dakotas
as well as central and northern MN. Some prob groups were inserted
at KAXN and KSTC with confidence pretty high on occurrence. Light
winds overnight becoming SE 10-15 knots on Wednesday with some
gusts to 20 knots across western MN.

KMSP...Thunderstorms along the ND/SD border late this evening
will likely move into west central MN near KAXN around 09z with a
weakening trend as they spread eastward. There is a small threat
at this point for some showers reaching the airfield around 13z
with a VCSH group inserted. After that, dry conditions expected
until until early Thursday morning when a more aggressive SHRA/TSRA
event is expected.

/OUTLOOK FOR KMSP/
Thu...VFR. MVFR/TSRA likely. Wind S 10KTs.
Fri...VFR. Wind NW 10KTs.
Sat...VFR. Wind NW 5-10kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...RAH
Hazardous weather outlook, Aug 10, 3:37 AM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 AM CDT WED AUG 10 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
110845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
337 AM CDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THAT DEVELOPED OVER THE DAKOTAS WILL MOVE ACROSS
WESTERN AND CENTRAL MINNESOTA THIS MORNING. A FEW OF THESE STORMS
ARE EXPECTED TO BE SEVERE...WITH DAMAGING WIND GUSTS BEING THE
PRIMARY THREAT. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH
THESE STORMS...WITH A CHANCE FOR LOCALIZED FLOODING.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL EXPAND SOUTH AND
EAST THIS AFTERNOON AND TONIGHT TO INCLUDE THE ENTIRE OUTLOOK
AREA. A FEW OF THESE STORMS COULD BE SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL. A TORNADO OR TWO COULD ALSO OCCUR...MAINLY
OVER CENTRAL MINNESOTA. TORRENTIAL RAINFALL AND THE POTENTIAL FOR
FLOODING ALSO APPEAR TO EXIST...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 94.

HEAT INDICES ARE EXPECTED TO RISE TO BETWEEN 95 AND 100 DEGREES
DURING THE AFTERNOON AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO THURSDAY NIGHT. HEAVY
RAINFALL AND THE POTENTIAL FOR FLOODING WILL REMAIN THE PRIMARY
THREAT...ALTHOUGH A FEW STORMS COULD BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS MORNING
ACROSS WEST CENTRAL MINNESOTA...AND ACROSS MUCH OF THE OUTLOOK
AREA THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:46 AM CDTSevere Thunderstorm WarningMPXStevens44 min
Aug 10, 4:28 AM CDTSevere Thunderstorm WarningMPXStevens, Swift32 min
Aug 10, 4:47 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Swift, Todd43 min
Aug 10, 5:03 AM CDTSpecial Weather StatementMPXLac qui Parle, Swift57 min
Aug 10, 5:33 AM CDTSpecial Weather StatementMPXMorrison, Stearns, Todd42 min
Aug 10, 11:00 AM CDTFlash Flood WatchMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more32 hr
Aug 10, 3:18 PM CDTSpecial Weather StatementMPXDouglas27 min
Aug 10, 3:42 PM CDTSpecial Weather StatementMPXKandiyohi33 min
Aug 10, 3:48 PM CDTSevere Thunderstorm WarningMPXKandiyohi42 min
Aug 10, 4:16 PM CDTSpecial Weather StatementMPXSwift29 min
Aug 10, 4:26 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift34 min
Aug 10, 4:30 PM CDTSpecial Weather StatementMPXMille Lacs60 min
Aug 10, 4:32 PM CDTSevere Thunderstorm WarningMPXKandiyohi43 min
Aug 10, 5:43 PM CDTSpecial Weather StatementMPXMille Lacs2 hr
Aug 10, 6:21 PM CDTSevere Thunderstorm WarningMPXKandiyohi39 min
Aug 10, 6:25 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti, Kanabec, Mille Lacs, Sherburne35 min
Aug 10, 6:35 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Swift40 min
Aug 10, 6:58 PM CDTSpecial Weather StatementMPXAnoka, Chisago47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.